Human Anatomy at Colby

Grand Rounds: Bath Salt Subtance Abuse – A 36-Year-Old Man with Agitation and Paranoia

January 29th, 2014 · Comments Off on Grand Rounds: Bath Salt Subtance Abuse – A 36-Year-Old Man with Agitation and Paranoia

By: Thomas Kader and Michael Chiu

Background

Our case study focused on the case of a 36 year old man who was rushed to the hospital after his girlfriend called EMT.  He was initially reported to be running naked through the streets, tachycardic, was extremely agitated, paranoid, and lacked the ability to communicate.  He also had a high body temperature and was diaphoretic.  In terms of pertinent medical history, the man suffered from depression, and had just recently been laid off from his job.  In addition, he had a history of alcohol and drug abuse, and was smoking tobacco at the time. He had no known allergies to medications but was but was lactose intolerant and allergic to shellfish.  His family had a history of hypertension, coronary disease, and diabetes mellitus.  His only medication was fluoxetine, an antidepressant, which he hadn’t taken for 2 weeks.  He also had taken bath salts intranasally for the prior 3 days.  Initially, the patient was given midazolam and Lorazepam via IV, intubated for airway protection, and sedated with Propofol.  A CT scan was taken with no acute pathology.  The patient was then transported to the ICU, where he was given benzodiazepines and neuroleptics, as well as endotracheal intubation.

Commercially available methcathinone “bath salts”

Man chewing khat leaves, a naturally occurring source of cathinone.

 

Differential Diagnosis

A clinical differential diagnosis was then conducted with clinical presentation showing: agitated delirium, aggressive violent behavior, hallucinations, paranoia, possible seizure, mydriasis, tachycardia, hypertension, and tachypnea, and diaphoresis.  The diagnosis could either be toxic/metabolic, infectious, psychiatric, traumatic, or hemorrhagic/ischemic.  It was determined that the symptoms most likely showed a toxic/metabolic cause because the patient had ingested a “bath salt” drug and was showing symptoms related to a toxic cause.  For a toxic cause, there are many possible toxidromes that can be caused by different types of toxins.  These toxins include anticholinergics, sympathomimetics, analgesics, toxic alcohols.  Other possible toxidromes are sedative/hypnotic withdrawal, hemoglobinopathies, and serotonin syndrome or neuroleptic malignant syndrome.  Doctors narrowed down the diagnosis to be caused by a sympathoimetic toxidrome, which is caused by ingestion of amphetamines, cocaine, or other sympathomimetics.  Common symptoms associated with sympathomimetic toxidromes are hypertension, tachycardia, psychomotor agitation, diaphoresis, mydriasis, psychotic behavior, seizures, and coronary ischemia.  It was known that the patient had ingested bath salts, which is a sympathomimetic toxin.  The symptoms the patient was presenting also corresponded with the symptoms associated with those who have a sympathomimetic toxidrome.  An initial CBC, or complete blood count test/blood panel test was conducted.  The concentration of lactic acid in the patient’s blood was extremely high and the pH was very low.  There was also a high concentration of creatinine and creatine kinase.  These results suggested that the patient had metabolic acidosis, or high levels of acidity in the body, as well as rhabdomyolysis, or breakdown of skeletal muscle that can cause renal failure.  The final diagnosis was acute ingestion of a synthetic cathinoine (Bath Salts) causing a sympathomimetic toxidrome with psychotic features and an acute lactic acidosis with acute renal failure.

Diagnostic Procedures

     A serum test, a blood test using blood plasma with fibrinogens removed, using liquid chromatography with photodiode array detection (LC-PDA) was conducted, and it was positive for Lorazepam, Fluoxetine, Norfluoxetine, and Methcathinone.  It was negative for common stimulants such as amphetamines and cocaine.  A urine test using class-specific immunoassays was also conducted and was positive for amphetamines and benzodiazepines.  The positive reading for amphetamine, however, was a false positive reading caused by Methcathinone cross-reacting in the amphetamine immunoassay conducted.

Untitled Image 9

Treatment

The patient showed symptoms of cathinone toxicity: agitation, hyperthermia, metabolic acidosis, hyperthermia, rhabdomyolysis, tachycardia, hypertension, renal dysfunction, and oxidation by reactive oxidation species.  To address these symptoms, GABA agonists as well as α-agonists were given to sedate the patient, and dopamine antagonists were given to attempt to reverse psychotic symptoms.  To treat hypertension, the drug needed to be expelled.  In addition, standard cooling measures were used and mechanical ventilation through endotracheal intubation was applied.

Mechanisms of disease

Based on the presented symptoms, doctors determined that the patient was undergoing malignant catatonia induced by Serotonin syndrome as well as Excited Delirium syndrome.  Malignant catatonia is a variant of catatonia that is characterized by autonomic instability consisting of fever, tachycardia, and hypertension and is associated with psychiatric illness and drug ingestion.  Serotonin syndrome is characterized by mental-status changes, autonomic hyperactivity, and neuromuscular abnormalities.  Excited Delirium Syndrome is characterized by delirium, agitation, acidosis, and hyperadrenergic autonomic dysfunction, and is typically seen in drug abuse or mental illness.  Serotonin syndrome occurs when there is an excess activity of serotonin at the serotonergic receptors of central and peripheral nervous systems.  Excess serotonergic activity may be due to a combination of monoamine oxidase inhibitors and serotonin selective reuptake inhibitors, which prevent breakdown and reuptake of monoamine neurotransmitters including serotonin.

 

References

Benzer TI, Nejad SH, Flood JA, et al. Case 40-2013: A 36-Year-Old Man with Agitation and Paranoia. N Engl J Med 103; 369;26.

Singerman, Burton; Raheja, Ram. Malignant Catatonia: A Continuing Reality. Annals of Clinical Psychiatry. Vol 6(4),  259-266.     http://psycnet.apa.org/psycinfo/1995-43892-001

Sporer KA. The Serotonin syndrome. Implicated drugs, pathophysiology, and management. US Library of Medicine, National Institutes of Health. Drug Saf. 1995 Aug;13(2):94-104.http://www.ncbi.nlm.nih.gov/pubmed/7576268

Tags: Grand Rounds